Eye Can’t See You

The 30 years old patient is looking at me while I rapidly scan his file. Diabetes on insulin. Nothing abnormal or worrying. Why did they call a psychiatrist?!

He tells me that he was admitted one year ago in a psychiatric hospital and from that moment he is on psychiatric medication. I was called just to have a look at his treatment and say if it’s ok, since my colleagues on the diabetes department are reluctant when dealing with psychiatric patients or psychiatric medication, which is totally understandable. The reason for his voyage to the psy hospital? Suicide attempt.

This makes me a bit curious. Why would he try to kill himself? And how? He tells me he took medicines, namely Alprazolam (commonly known as Xanax, belonging to the family of Diazepam/Valium). He took a small dose and he knew he isn’t going to die. He reveals he is a nurse and knows the drug. This makes the interview suddenly more complicated. I follow the line and ask about the origin of the Alprazolam, thinking that he might have stolen the drugs. He says that the drugs were prescribed by a psychiatrist. But why? And at this moment I find out that my patient has already developed, at this early age, complications from diabetes: retinal degeneration which caused blindness in one eye about 2 years ago. I feel I get angry and I know why: I hate injustice. This young man should not suffer; it is not fair… I control myself and continue with the interview. Gradually, I hear that after becoming half-blind, the patient was cheated by his wife. Troubles never come alone. Furthermore, following his handicap, he is declared disabled and is left on 120 euros per month (the invalidity pension). Having found that his wife is cheating on him when he’s most vulnerable, he takes the drugs as some sort of cry for help. He doesn’t want to die because he has a 10 years old son and he’s too responsible. So he ends up in the psychiatric hospital and then he is put on medication. Antidepressant medication, of course.

But life decides to make him a little surprise: he gets a retinal detachment in his healthy eye. He is left almost completely blind. He undergoes surgery and the retina is fixed. He is happy for about a week, because he can see contours and colors, but then, one day, he sneezes. Following the sneeze, his retina is detached again. He undergoes surgery for the second time but it is not so successful; today he can barely see me covered in shadows and lights. One eye lost and the other one practically unusable would tempt anyone to commit suicide. But my patient looks at me serenely. And with the same serenity he tells me that he also has glaucoma (high pressure in the eye). I ask him which type and he tells me he has closed-angle glaucoma.

I look at his treatment. It’s a long list of drugs. But something isn’t right… He is on antidepressants and antipsychotics… Then I also see Carbamazepine (a mood stabilizer) and Nitrazepam (a sleeping pill also from Diazepam’s family). I ask him for how much time he takes the Nitrazepam and he tells me that he’s taking it for “several months”. Enough to develop an addiction… I take my smartphone and go online to search for the names of his drugs, because many are commercial denominations (brand names) and there are hundreds available, impossible to know them all.

For those who don’t know, the drugs have a brand name (a name chosen by the pharmaceutical company that is marketing that drug) and an international common denomination (the active ingredient). For instance, Alprazolam mentioned above is marketed as Xanax worldwide, but also as Xanax, Prazolex or Frontin in Romania. Alprazolam is the international name (everyone in the world understands what it is), while Prazolex or Frontin are commercial names or brands marketed in Romania. Similarly, Nitrazepam is known as Mogadon in France and Nitrazepam (the same name) in Romania.

Well… after checking on the internet, I am surprised to find out that my patient takes the same antidepressant (Venlafaxine) under 2 different brand names: Brand A – 1 pill in the morning and 1 pill in the evening – and brand B – 1 pill in the evening. I can’t believe my eyes… So the patient takes in fact 3 pills of Venlafaxine, which is quite an important dose. I continue my research and I also find that he also takes an antipsychotic (Aripiprazole) under 2 brand names: Brand C, 15 milligrams in the evening and Brand D, 10 milligrams in the evening. So, not only does he take the same active substance twice, but he also takes different amounts, different doses per pill.

Now, moving to the subtleties of psychiatry… these 2 drugs are usually prescribed in the morning for a good reason: they have an activation effect (like drinking a coffee). If they are taken in the evening, they induce insomnia. And this is exactly what happened and the patient was then given Nitrazepam so as to heal insomnia, ending in addiction – a doctor-induced insomnia (iatrogenic insomnia). To make things worse, he was given Carbamazepine, a powerful enzyme-inductor, known to be toxic for the liver metabolism. And, as you might have expected, toxic for the eyes…

Going deeper with the psychiatric subtleties, Venlafaxine is a 4 level antidepressant. There is a scale of suicide risk for antidepressants and level 4 is the most dangerous. I ask myself how – from all the antidepressants available in the world – his psychiatrist has chosen the most dangerous?! Obviously he didn’t know, and a feeling of extreme professional solitude surrounds me, as I become aware that I might be the only one who knows this in a very large area of Romania… Thoughts about my whereabouts in Romania intertwine with a deep regret I didn’t stay in France…

The patient breaks the silence with an innocent question: is there any drug who might give him sexual problems? Good question. In fact, I appreciate that the patient is well educated. Yes, both antidepressants and antipsychotics lead to sexual dynamic problems, but it depends on the dose. In his case, he is at high doses, so I confirm to him that his sexual problems are likely to be linked to medication.

The problem with every treatment is that you must first have a good diagnosis. If you don’t know what the disorder is, how can you treat well?

Was it a “real” suicide attempt? No. It was a cry for help or an emotional blackmail of his wife. Or both. Was it really depression? Not sure. Now he is not depressed but he is on high doses of antidepressant + antipsychotic with antidepressant effect + mood stabilizer who acts like an antidepressant as well. What was the likely initial diagnosis? Adjustment disorder (reaction to stress – the infidelity of the wife – and change – his life changed when he lost his eyes, one after the other, and when he lost his ability to work). I ask him if he was referred to a psychologist for psychological counseling or psychotherapy. He says that he only underwent a psychological test when he was evaluated for his invalidity papers. This means that nobody talked to the patient. Not even once.

When making medical decisions in an imperfect world, I weight pros and cons, advantages and disadvantages. What is more important? A depressed patient or a completely blind patient? As I said numerous times, you need common-sense, not medical knowledge, in order to choose. Of course you need the eyes. Depression can be treated or managed in other ways, including the psychotherapy the patient never had. But if you lack common-sense – and a lot of people are lacking it – there are medical guides and protocols. And those protocols say that it is an absolute contraindication to prescribe antidepressants (and other drugs as well) on closed-angle glaucoma. This means they are forbidden. It is not a relative contraindication but an absolute contraindication. This means “You Shall Not”!

A second problem with this treatment is an administrative one. How could someone be so stupid to give to a patient 2 drugs, each in 2 different commercial forms? It is like giving Alprazolam and Xanax at the same time while they are the same thing! It is inexcusable and revolting!

You might wonder what I did. I reduced the dose of the drugs and I’ve begun to gradually withdraw them. I couldn’t stop them brutally, as the patient risks a rebound (increase in anxiety, irritability or depression). And I added a sedative to prevent any problems. But this doesn’t mean I will sleep relaxed tonight.

I won’t.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s